MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; HWX

ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; HWX
Model Number 17139-055
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The tip of the tap was broken within the patient's bone.Although the polyaxial screws are self-tapping, taps may be used during pedicle preparation to facilitate screw insertion.The cannulation of the tap (through hole) is slid over the guidewire after the site has been dilated to the appropriate diameter.The bone is then tapped to the desired depth.Cannulated taps in the set come in 4.5 mm, 5.5mm, 6.5 mm & 7.5 mm and are color coded by diameter.A review of the device history record did not identify any manufacturing or processing related irregularities.The invictus mis tap was found to be properly manufactured and released in accordance with design specifications.An evaluation found that the distal tip had fractured and became separated from the instrument at 50mm groove.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.The detached tip, was able to be removed from the patient.It appears that this occurrence is likely the result of implantation in hard dense bone, which required an increased torsional load and off axis force that exceeded the design limits of the instrument.
 
Event or Problem Description
The doctor was tapping in the sacrum with the instrument and the tip broke off in the sacrum.The doctor retrieved the tap tip and continued tapping with a non-cannulated navigated tap.

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
HWX
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11773373
Report Number2027467-2021-00019
Device Sequence Number3746979
Product Code HWX
UDI-Device Identifier00190376234953
UDI-Public(01)00190376234953(10)8439802
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number17139-055
Device Catalogue Number17139-055
Device Lot Number8439802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2021
Initial Report FDA Received Date05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1